Texas, 2022Drought in Texas, August 1 to 23, 2022
August 1 to 23, 2022 · NWS EPZ · 2 events in 2 counties and zones
Another month of above normal precipitation helped to improve all areas of Far West Texas to Moderate(D1) drought or better.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another month of above normal precipitation helped to improve all areas of Far West Texas to Moderate(D1) drought or better.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 10:19 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 31, 10:19 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1119 PM MDT Sun Jul 31 2022
...UPDATED FOR THE 06Z TAF CYCLE...
.AVIATION...06Z TAF CYCLE...
We remain mostly under VFR conditions. Again MVFR to IFR
conditions are possible near SHRA/TSRA due to VIS and CIG
reductions. The best chances for storms continue to be west of the
Continental Divide and over area mountains, including the Gila
region/Black Range, and the Sacramento Mountains after 18Z. Storms
will be very isolated across the lowlands, thus confidence of
storms at TAF sites this afternoon is rather low. Winds remain
generally light from the south, except near showers and
thunderstorms where gusty outflow winds are expected.
&&
29
.PREV DISCUSSION...222 PM MDT Sun Jul 31 2022...
.SYNOPSIS...
A few isolated showers may remain overnight, but most locations
will be dry. Best chances for thunderstorms on Tuesday will be
area mountains and west of the Rio Grande. A better chance for
scattered to numerous storms will exist Wednesday and Thursday,
especially for area mountains and near the Continental Divide.
Heavy rain and isolated instances of flooding will be possible
under the most robust and persistent thunderstorms. Temperatures
each afternoon will be in the 95 to 100 degree range through this
upcoming week.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Monday...
Drier air was pushing into the region this afternoon and aloft an
area of upper level high pressure that had generally been to our
east will now come and center itself on New Mexico. These two
weather elements will serve to limit our thunderstorm chances
tonight and Monday. This morning's precipitable water value (PW) was
around 1.27, but drier air continues to push into the area, so that
by Monday morning, our PW's will be below one inch, except for the
Bootheel of New Mexico where higher moisture values will continue.
Our dewpoints will also be lower with lowland dewpoints in the 40's
tonight and on Monday. With the drier air in place and the ridge
aloft we will be hard pressed to get many thunderstorms outside of
area mountains. We could see a few lowland thunderstorms this
evening, but not nearly as many as we have seen the last couple of
days. Our low temperatures Monday morning will run a few degrees
above average. More of the same on Monday as the ridge aloft and
drier air near the surface will continue across the region.
Thunderstorms on Monday will start later and mainly be confined to
area mountains. High temperatures will run above average, with much
of the lowlands being close or a little above the triple digit
mark.
&&
.LONG TERM...
Not too much in the way of convective activity Monday evening into
early Tuesday, although light isolated showers and thunderstorms
in addition to cloud cover may be possible. Nevertheless, Tuesday
afternoon activity will be isolated in nature most locations,
with the best chance for scattered storms across area mtns and
west of the Rio. Temperatures will be in the upper 90s with
locally heavy rain the primary concern.
Mid-week (Wed-Thurs) there could be a few minor disturbances
rotating around southern portions of the high pressure system to
the northeast to facilitate a few increases in convective
activity, but also models hinting at maybe a sfc
trough/convergence zone as well. The addition of above normal
moisture helps too. PWs 1.2 to 1.3", dewpoints in the 50s, and
sfc temps in the upper 90s will foster modest instability, values
500 to 1500 J/KG give or take. Looks like a decent setup on the
condition that storms initiate across the mtns and produce
outflows across the lowlands. Flooding, some hail, and gusty winds
will all be concerns.
Thereafter, Friday (may be a little more active than the weekend) into
the weekend, typical monsoon thunderstorms remain daily, with the
best chances remaining west of the Rio Grande, where the most
abundant moisture source will be shoved as the high pressure aloft
elongates over the Plains. Nevertheless, at least isolated storms
will be possible most locations. Temperatures remain more or less
95 to 100 degrees across the lowlands through much of the period,
with the only gusty winds from thunderstorm outflow/downdraft.
&&
.FIRE WEATHER...
We will see lower rain chances for the next few days. Isolated to
scattered thunderstorms will still be possible in the mountains
but lowlands thunderstorms will be far and few between. Min RH's
the next could of days will range from the mid teens in the
lowlands to near 40% in the mountains on Monday and a little
higher on Tuesday. For the middle and end of the coming week, the
moisture will push back into the region, to increase our rain
chances. Min RH's will stay above 20% for the end of the week into
the weekend. Winds will stay well below critical levels this week
and ventilation rates will range from fair to good.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 75 101 76 98 / 0 0 0 10
Sierra Blanca 69 94 70 93 / 0 0 0 10
Las Cruces 71 100 72 98 / 10 0 10 20
Alamogordo 72 97 72 95 / 10 20 10 20
Cloudcroft 53 72 53 71 / 10 40 20 40
Truth or Consequences 71 96 72 93 / 20 20 20 40
Silver City 64 88 66 86 / 20 30 20 50
Deming 69 98 71 96 / 0 0 10 30
Lordsburg 69 95 70 93 / 20 10 10 40
West El Paso Metro 75 99 76 98 / 0 0 0 10
Dell City 69 98 70 97 / 0 0 0 0
Fort Hancock 71 101 72 98 / 0 0 0 10
Loma Linda 69 93 70 91 / 0 0 0 20
Fabens 72 99 74 97 / 0 0 0 0
Santa Teresa 72 98 74 96 / 0 0 0 10
White Sands HQ 75 97 75 96 / 10 0 10 20
Jornada Range 72 97 72 96 / 10 10 10 20
Hatch 72 98 72 96 / 10 10 10 30
Columbus 72 98 73 96 / 0 0 10 20
Orogrande 72 98 73 95 / 10 10 0 20
Mayhill 59 83 59 82 / 10 30 10 40
Mescalero 58 83 58 82 / 10 40 20 40
Timberon 58 83 58 80 / 10 30 10 30
Winston 63 87 64 85 / 20 40 20 50
Hillsboro 69 94 69 91 / 10 20 10 40
Spaceport 70 96 71 94 / 10 10 10 30
Lake Roberts 59 86 61 84 / 20 40 20 60
Hurley 66 94 68 91 / 10 20 10 40
Cliff 61 96 63 93 / 20 30 10 50
Mule Creek 64 90 66 88 / 30 30 10 50
Faywood 68 93 68 90 / 10 20 10 40
Animas 67 96 69 94 / 20 10 20 40
Hachita 67 95 69 93 / 20 10 10 30
Antelope Wells 66 94 67 93 / 20 20 20 40
Cloverdale 61 88 63 87 / 30 20 20 50
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
15-Brice/35-DeLizio/29-Crespo
Hazardous weather outlook, Jul 31, 11:45 AM MST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1245 PM MDT Sun Jul 31 2022
NMZ401>417-TXZ418>424-011845-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1245 PM MDT Sun Jul 31 2022
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Drier air and high pressure aloft will limit our thunderstorm
activity this afternoon and tonight. With lower rain chances we
will see higher temperatures, with afternoon high temperatures a
few degrees above average, which will put some lowland locations
close to the triple digit mark.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
We will continue to see lower rain chances and warmer high
temperatures on Monday and Tuesday. Then moisture will begin to
creep back into the area to raise our rain chances for the end of
the week and help get high temperatures back a little below
average.
.SPOTTER INFORMATION STATEMENT...
Drought, Southern Hudspeth Highlands
- When
- August 1, 12:00 AM MST to August 23, 12:00 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The month started with Extreme(D3) drought over the east and Moderate(D1) drought across the western half of the zone. By August 23rd, the entire zone was in Abnormally Dry(D0) drought.
Drought, Rio Grande Valley of Eastern Hudspeth County
- When
- August 1, 12:00 AM MST to August 23, 12:00 PM MST
- Where
- Rio Grande Valley of Eastern Hudspeth County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
August started with Extreme(D3) drought over the east and Severe(D2) drought across the west. By August 23rd, the eastern half of the zone improved to Moderate(D1) drought with Abnormally Dry(D0) drought over the west.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 1 to 3, 202212 deaths · 6 events
- Wildfire in California, August 1 to 31, 20224 deaths · 2 events
- Drought in Texas, August 1 to 31, 2022$108 million · 24 events
- Drought in South Dakota, August 1 to 31, 2022$84 million · 12 events
- Tornado in West Virginia, August 1, 2022$605,000 · EF2 · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, August 1, 2022$255,000 · EF2 · 9 events
- Drought in Iowa, August 1 to 31, 2022$25 million · 8 events
- Wildfire in Oregon, August 1 to 31, 20221 death · 1 event
- Drought in Nebraska, August 1 to 31, 2022$12 million · 2 events
- Drought in Missouri, August 1 to 31, 2022$2.2 million · 30 events
- Flash Flooding in California, August 1 to 5, 2022$270,000 · 10 events
- Damaging Winds in Indiana, August 1, 2022$190,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052844, 1052845.